MAUDE Adverse Event Report: OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON

OBALON THERAPEUTICS, INC. OBALON BALLOON SYSTEM; INTRAGASTIC BALLOON
Model Number 7500-0001
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Codes Abdominal Pain (1685); Nausea (1970); Vomiting (2144); Ulcer (2274)
Date of Event 05/08/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The balloon therapy was beyond the labeled 6 month use.Obalon initiated a technical investigation of the product failure including an engineering analysis of the returned balloons.All balloon volumes were within the expected volume specification.The balloons were visually inspected with light microscopy and material fatigue was only observed on the deflated balloon.Scanning electron microscope (sem) images were obtained for the deflated balloon and a breach was identified in the area of the material fatigue.The breach in the balloon is the likely cause for deflation.Deflation is a known risk, the frequency of balloon deflations has not exceeded the frequency identified in the labeling for on-label use.Per the labeling "patients reporting a loss of fullness, increased hunger, and/or weight gain should be examined by radiograph, as this may be a sign of balloon deflation.Additionally, any increase in nausea, vomiting and/or cramping after initial symptoms have subsided may indicate a deflated balloon.Patients should be evaluated by radiograph and endoscopic visualization might be required if the state of inflation cannot be determined radiographically.In the event of balloon deflation, the balloon should be removed as soon as possible." "it is expected for patients to experience some degree of nausea, vomiting, and cramping within the first week after each balloon administration.Severe symptoms during that time or new symptoms occurring after the first week could indicate a premature balloon deflation.A sudden loss of fullness or a sudden increase in feelings of hunger may also indicate a potential balloon deflation.In these circumstances, radiographic imaging should be considered to rule out a potential balloon deflation.Balloon valves are radiopaque and the outline of an inflated balloon will have an elliptical or circular perimeter.If all balloons cannot be visualized with a single x-ray view, a second x-ray view should also be evaluated." "the risk of balloon deflation is significantly higher with balloons that are left longer than 6 months.".
 
Event or Problem Description
A patient with a first balloon placement in (b)(6) or (b)(6) 2018 presented to an ed on (b)(6) 2019 with severe nausea, vomiting, abdominal pain and intolerance to oral intake that began four days prior.During the endoscopic removal procedure on (b)(6) 2019, two balloons were found inflated in the stomach and one balloon was identified as deflated in the pylorus extending into the duodenal bulb causing a partial luminal obstruction.Two 10 mm clean based cratered ulcers were found in the antrum and pylorus, and multiple clean based ulcers were found in the duodenal bulb.All balloons were successfully removed by endoscopy and were returned for investigation.

Brand Name
OBALON BALLOON SYSTEM
Common Device Name
INTRAGASTIC BALLOON
Manufacturer (Section D)
OBALON THERAPEUTICS, INC.
5421 avendia encinas
suite f
carlsbad CA 92008
MDR Report Key8662962
Report Number3009256831-2019-00195
Device Sequence Number19378643
Product Code LTI
UDI-Device Identifier00859810006036
UDI-Public(01)00859810006036
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P160001
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/27/2018
Device Model Number7500-0001
Device Lot Number170428404
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/13/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/08/2019
Initial Report FDA Received Date06/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age30 YR